More than 2 million people in the United States struggled with opioid addiction in 2016, per the National Survey on Drug Use and Health (NSDUH), and methadone is a medication approved by the U.S. Food and Drug Administration (FDA) to treat this disease. Methadone is an opioid drug itself, but unlike other opiates like heroin, it is a long-acting medication that stays active in the bloodstream for up to a few days instead of a few hours.
Methadone is dispensed through federally regulated clinics in the form of a wafer, liquid oral solution, or tablet. All of these formulations of methadone are designed to be taken by mouth and swallowed, or ingested. Methadone is then metabolized and broken down through the gastrointestinal system.
If methadone is altered, such as when the tablets are crushed to be snorted or smoked, this is considered drug abuse, and it changes the way methadone is absorbed and metabolized in the body. The U.S. Drug Enforcement Administration (DEA) reports that as of 2012, close to 2.5 million people in the U.S. had misused methadone at some point in their lives.
As a full opioid agonist, methadone is still a drug of abuse. Its abuse comes with all of the potential hazards associated with opioid abuse, including the risk for life-threatening overdose, drug dependence, and addiction.
The Risks for Snorting Methadone
When methadone is snorted, the tablets will generally be crushed and then a straw, rolled piece of paper, or empty ballpoint pen will be used to inhale the powder up into the nostrils. This can cause burning in the nasal and sinus cavities. Repeated use of methadone in this way can permanently damage these areas, leading to a lost sense of smell, chronic runny noses, and regular nosebleeds.
The respiratory system can also be affected by snorting methadone, and illnesses including bronchitis, pneumonia, and lung infections can occur. Snorting methadone puts the drug instantly into the bloodstream and directly across the barrier that exists between the blood and the brain for a rapid high.
As a long-acting opioid, methadone is meant to take effect more slowly, and the dosage is typically doled out over a longer period. Snorting it changes the way it enters the body and how quickly it becomes active. When taken in this way, methadone can become toxic rapidly and without warning.
Again, snorting methadone is highly dangerous. The risk for overdose is immense when the drug is taken in this way.
The Dangers of Smoking Methadone
While the drug can be smoked on its own, methadone tablets can be pulverized and sprinkled into other drugs to be smoked. Methadone can be mixed with cocaine, heroin, methamphetamine, or marijuana to be smoked, and this combination can turn deadly incredibly quickly. Mixing methadone with another central nervous system depressant, such as other opioids, benzodiazepines, or alcohol, increases the depressant effects and the odds for overdose.
“If methadone is combined with a stimulant drug like cocaine or methamphetamine, the drugs can have a kind of push/pull effect, working in opposite ways. One can blunt the negative side effects of the other. As a result, it can seem safe to take more of one or the other (or both), and overdose is often the unintended result.”
Smoking methadone-laced marijuana can be particularly hazardous. Each drug can exacerbate the possible side effects of the other, often with an unpredictable and undesirable outcome.
Smoking methadone regularly for a long time can increase the risk of developing cancers, lung infections and diseases, and respiratory illnesses. Additives in methadone can enter the bloodstream and clog up the lungs.
Dangers of Abuse
Methadone is different from many other opioids in that it is stored in the body for a longer time, even after its pain-relieving effects wear off. The prescribing information published by the FDA reports that when methadone is taken regularly, it is stored in the liver, and the dosage is slowly released over time. If another dose is taken before the others completely process out of the body, the risk for overdose greatly increases.
Opioids like methadone act as central nervous system (CNS) depressants. Most notably, they slow down certain functions like breathing and suppress the respiratory system. Blood pressure, body temperature, and heart rate are also lowered when opioid drugs interact with brain chemistry after ingestion. The journal Pharmacy & Therapeutics (P&T) warns that methadone’s analgesic, or pain-relieving, effects wear off in a few hours, but its respiratory depressant effects linger for much longer. When methadone is misused, it can cause dopamine levels to spike, and this elevates moods and causes a euphoric high. This high also wears off much faster than the depressant effect of methadone and may encourage a person to take another dose. Increasing dosage greatly increases the odds for a possibly fatal opioid overdose.
An overdose involving methadone is a potentially life-threatening emergency. It is indicated by any of the following:
- Trouble breathing
- Cold and bluish skin
- Nausea and vomiting
- Drowsiness and loss of consciousness
- Pinpoint pupils
- Irregular heart rate
- Extreme mental confusion
- Balance and coordination issues
- Muscle weakness
Smoking or snorting methadone changes the way it is meant to be absorbed and metabolized in the body; thus, these methods can raise the risk for overdose as levels of the drug can quickly overwhelm the system and become toxic. Serious arrhythmia and QT interval prolongation, a life-threatening heart condition, also can be the result of methadone use, and abuse of the drug can elevate this risk.
Smoking or snorting methadone can more quickly lead to drug tolerance and dependence. Tolerance will mean that more of the drug will be needed for it to continue to be effective, and dependence occurs when the brain counts on the presence of methadone to keep its chemical balance stabilized.
When methadone processes out of the body after dependence is set, withdrawal symptoms will start. Methadone withdrawal can include difficult mood swings, insomnia, and physical symptoms that are like a bad case of the flu. Drug cravings and intense withdrawal symptoms can increase the difficulty of stopping methadone use, which can lead to a loss of control over the use and therefore addiction. Snorting or smoking methadone elevates the odds of battling addiction to this already addictive opioid drug.
The Need for Help
Both smoking and snorting methadone are considered recreational methods of drug use and forms of abuse. Methadone abuse can lead to additional issues, including a higher incidence of addiction.
Drug addiction is a treatable disease, however, so there is hope. Methadone abuse can be managed through a specialized addiction treatment program, and treatment can be tailored to the individual to ensure the best chances of success. Reach out for that help today.